PDA

View Full Version : Questions about steroids



Ariel
06-01-2006, 06:45 PM
Okay the plaq isn't really working right now (it WAS for awhile but I am 5-6 weeks into another flare and not doing so hot) and they're talking prednisone in a very low dose.

1. Do you gain weight from the actual DRUG or do you gain weight because the drug makes you hungry? (Important difference.)

2. Can you do a steroid for a VERY short period of time to kind of short stop a flare and then go off? Days? Weeks?

3. Any diabetics had to deal with the related blood sugar issues?

4. If you do steroids does the body then NEED them so when you go off them you feel a lot worse?

Thanks in advance!

Saysusie
06-02-2006, 06:37 PM
Hi Ariel:

1. Do you gain weight from the actual DRUG or do you gain weight because the drug makes you hungry? (Important difference.)
Answer - The side–effects of steroids are related to: 1) the amount of steroids you are taking and 2) the length of time you remain on the medication. Not all side–effects occur in all patients. Weight gain is usually the most dreaded side–effects of steroid use, incurred to some degree by nearly all patients who take them. The amount of weight gain varies from individual to individual. In addition to causing weight gain, prednisone leads to a redistribution of body fat to places that are undesirable, particularly the face, back of the neck, and abdomen. Prednisone can inhibit the absorption of calcium (needed for strong teeth and bones), vitamin D and intake of calcium that is adequate could be taken. Furthermore, an adequate dietary calcium intake might help you maintain a lower weight index more effectively. Your "ideal" calorie count will depend on your activity level and several other factors. It might help to talk to a nutritionist so that you can know when and how much you can modify your diet to avoid "blowing up" on steroids.

Can you do a steroid for a VERY short period of time to kind of short stop a flare and then go off? Days? Weeks?
Answer - The dosage and amount of time that you use steroids depends upon the severity of the condition it is being used for. Sometimes it is given in high doses for short periods of time to treat a specific condition. No matter how much or how long you take it, you NEVER abruptly stop using it...it is always tapered off. When pleurisy or pericarditis occur, small or moderate doses of steroids are often used.

I do not have diabetes, so I will leave this question for someone who has more information than I do.

If you do steroids does the body then NEED them so when you go off them you feel a lot worse?
Answer - Cortisone is manufactured naturally by the body's adrenal glands and is also made synthetically. Many of the symptoms of lupus result from inflammation in various tissues of the body.Cortisone and its derivatives are steroids, the most effective anti-inflammatory drugs known. Their use can substantially reduce the swelling, warmth, tenderness and pain that is associated with inflammation.Steroids produced by the outer part (cortex) of the adrenal gland are called "corticosteroids." Prednisone is the synthetic corticosteroid preparation most often used in the treatment of lupus.Prednisone is an extremely effective drug and may be necessary to control active lupus. Although many lupus patients do not need to stay on steroids continuously, those with severe disease or active and serious kidney lupus may require long-term steroid treatment.
Corticosteroids are extremely effective anti-inflammatory agents and can be very helpful in treating active lupus, despite their significant side effects. Treatment with steroids should always be kept at the lowest possible effective dose and should never be stopped suddenly. Hopefully, they will soon develop effective alternative therapies which will not be as toxic as steroids. The history of most therapies shows, however, that those which are extremely effective often are associated with side effects. This is certainly the case with steroids.

Peace and BLessings
Saysusie

[/quote]

Ariel
06-07-2006, 05:53 AM
Thanks, Saysusie.

I am REALLY trying to avoid going on the steroids. I already maintain or gain weight eating maybe one meal a day. When my stomach is bad I go for days or weeks at a time on liquids and babyfood and under 500 calories a day yet I don't lose weight.

The doc says my metabolism is probably shot but when I mentioned people in a coma losing weight he just scratched his head. He couldn't explain it.

If I have to take more insulin because of the steroids it will really shoot my weight up.

The rhumy says to try and control my pain to shut down this flare. Most of my pain (and it is intense) is from frozen shoulder. I can't sleep on the pain meds so I take morphine sulfate in the morning and let it wear off all day. Then I take a muscle relaxer at night.

The rest of the time I use bengay or ibuprofen cream and this herbal spray my Chinese doc gave me that helps with the pain and swelling.

But I am still in horrible pain and my right arm and hand are nearly unusable. I had it in my left shoulder first and that still hasn't resolved but it is getting better. I know I am exhausted and depressed but I feel like I have been treading water for so long I can barely keep my head up.

I'm trying to focus on good things (I just became a step - grandma!) but it is hard when you're in this much pain.

It's hard to type and I went through this a bunch of times to fix stuff but if I missed anything, please forgive me!

Saysusie
06-07-2006, 10:40 AM
I know how hard it is to type when you are in pain and sick. One thing that I've learned about my body (in order to lose/maintain weight) is that eating four to five small meals each day dropped the weight (as opposed to skipping meals and eating liquid meals). When I skipped meals or ate liquid meals, I actually gained weight. It was as if my body thought that it was starving and therefore held on to everything that I put in it. But, when I fed it small amounts 4-5 times a day, it began to use the food as fuel and burn it off. I then lost weight.
The small meals could be something as simple as a cup of yogurt and fresh fruit, a handful of trail mix and juice, etc. But, I fed myself almost every 2-3 hours. Maybe that's what your doctor meant by your metabolism being out of whack...maybe your body is storing fat because it thinks it is starving???
Research the benefits of eating many very small meals throughout the day, it might work for you.
Best of Luck
Saysusie

Ariel
06-07-2006, 03:13 PM
It may think it's starving at this point. I also think my hormones and lymphatic system are screwed up which probably isn't helping.

When I go on liquids it is really because that is all I can tolerate. I suffer from gastroparesis and go through periods where I can't even get my meds to move through my digestive tract.

When it was at its worst they did an endoscope and found food on my stomach when I'd been on clear liquids for almost 3 days.

So it gets bad, I start with liquids, move up to babyfood fruit, and then start toast and boiled or poached eggs. Eventually I get back to raw foods and can do fruit and salads and stuff but it takes a long, long time. Then I'll get hit again (or flare) and it starts all over again.

I'm allergic to dairy AND lactose intolerant. I apparently have an allergy or sensitivity to bananas. I tried avoiding gluten but that meant there was almost nothing for me to eat so I gave up on that.

Saysusie
06-08-2006, 09:56 AM
I am sorry that you have so many food restrictions. I am also allergic to dairy and lactose intolerant. My digestive system is very slow (what I eat today is still there two to three days later) so, like you, I have to drink lots and lots of liquids.
It sounds as if you are doing everything that you can to take in nutrients without blocking your system. I wish that I could be more helpful to you.
:(
Saysusie